Red yeast rice supplement 'has the potential to cause' liver damage, doctors warn

liver
Credit: CC0 Public Domain

Red yeast rice supplement has the potential to cause liver damage, warn doctors in the journal BMJ Case Reports, after a 64-year old woman developed acute liver injury after six weeks of taking the supplement.

Red yeast rice is a supplement made by fermenting steamed rice with food fungus, and is often used to lower as an alternative to statin medication.

But it contains monacolin K, the same active chemical found in the cholesterol lowering drug lovastatin, and therefore carries the same risk of damage, say the authors.

In this particular case, a 64-year old woman was admitted to hospital with symptoms of hepatotoxicity () six weeks after starting a 1200 mg per day of red yeast rice supplement to lower her cholesterol, due to being hesitant about taking statins.

For two weeks, the woman had been experiencing fatigue, bloating and feeling full sooner than usual. And her urine was darker, her stools were lighter, and she had recently developed jaundice.

She did not report any , blood transfusion, contact with anyone ill or recent travel. And apart from B12 injections for anaemia, she did not take any medication.

The woman was a non-smoker, drank two glasses of red wine every night, and had an active lifestyle.

A liver biopsy showed findings consistent with acute drug induced liver injury (DILI). While was considered and may have contributed to her disease, the nature and timeline of it suggests DILI was the cause, write the authors.

The woman was treated with steroids and her liver function was monitored weekly after she was discharged. She was advised not to use the supplement again.

This report refers to just one case, and more research is needed to establish any possible association and mechanism of toxicity. But several cases of red yeast hepatotoxicity have been previously documented, write the authors, and these have shown that recovery may take months after discontinuing.

"As this case demonstrates, red yeast rice supplement has the potential to cause severe adverse effects, such as acute liver injury," say the authors. And they warn that these effects "are difficult to pre-empt, in part because the concentration of monacolin K in is not regulated." As such, they call for more regulation of supplements to prevent .

"Supplements are not necessarily safer than prescription medications, and physicians and patients should research their adverse effect profile before using them or approving their use," they conclude.


Explore further

'Red yeast rice' statin alternative not harmless either, study says

More information: Acute liver injury induced by red yeast rice supplement, BMJ Case Reports (2019). DOI: 10.1136/bcr-2018-227961
Journal information: BMJ Case Reports

Citation: Red yeast rice supplement 'has the potential to cause' liver damage, doctors warn (2019, March 25) retrieved 26 June 2019 from https://medicalxpress.com/news/2019-03-red-yeast-rice-supplement-potential.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
2 shares

Feedback to editors

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more